The distance to strong stability

Halikias, G., Karcanias, N. & Papageorgiou, A. (2013). The distance to strong stability. Linear Algebra and Its Applications, 439(10), pp. 2721-2735. doi: 10.1016/j.laa.2013.09.003

Text - Accepted Version
Available under License : See the attached licence file.

Download (148kB) | Preview
Text (Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International Licence) - Other
Download (201kB) | Preview


The notion of "strong stability" has been introduced in a recent paper [12]. This notion is relevant for state-space models described by physical variables and prohibits overshooting trajectories in the state-space transient response for arbitrary initial conditions. Thus, "strong stability" is a stronger notion compared to alternative definitions (e.g. stability in the sense of Lyapunov or asymptotic stability). This paper defines two distance measures to strong stability under absolute (additive) and relative (multiplicative) matrix perturbations, formulated in terms of the spectral and the Frobenius norm. Both symmetric and non-symmetric perturbations are considered. Closed-form or algorithmic solutions to these distance problems are derived and interesting connections are established with various areas in matrix theory, such as the field of values of a matrix, the cone of positive semi-definite matrices and the Lyapunov cone of Hurwitz matrices. The results of the paper are illustrated by numerous computational examples.

Item Type: Article
Additional Information: © 2015, Elsevier. Licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International
Uncontrolled Keywords: Matrix-distance problems; Strong stability; Non-overshooting trajectory; Spectral norm; Frobenius norm; Field of values; Convex invertible cone; Lyapunov cone
Subjects: Q Science > QA Mathematics
Divisions: School of Engineering & Mathematical Sciences > Engineering

Actions (login required)

View Item View Item


Downloads per month over past year

View more statistics